Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2018, 7:54 PM CDT for Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 7:54 PM CDT (00:54 UTC)
- Expired
- Apr 13, 2018, 8:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Leavenworth County, KS, Wyandotte County, KS, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 8:23 PM CDT | HAIL 1 | 1 E Platte City, MO | REPORTED AT MILE MAKER 25. STRONG WINDS ALSO REPORTED BUT NO ESTIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
376
WUUS53 KEAX 140054
SVREAX
KSC103-209-MOC165-140130-
/O.NEW.KEAX.SV.W.0015.180414T0054Z-180414T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
754 PM CDT FRI APR 13 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Wyandotte County in northeastern Kansas...
Leavenworth County in northeastern Kansas...
Central Platte County in west central Missouri...
* Until 830 PM CDT.
* At 753 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Easton to near Linwood, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leavenworth, Lansing, Bonner Springs, Tonganoxie, Platte City,
Basehor, Edwardsville, Weston, Kansas City, Linwood, Easton, Tracy,
Reno, Fairmount, Farley, Iatan, Fort Leavenworth, Pomeroy, Waldron
and Stillings.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 412.
Interstate 29 between mile markers 18 and 23.
Interstate 435 between mile markers 12 and 30.
Kansas Turnpike between mile markers 208 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas...and west central Missouri.
LAT...LON 3942 9506 3942 9498 3944 9498 3946 9501
3953 9491 3953 9488 3937 9475 3913 9474
3900 9500 3900 9502 3897 9504 3899 9508
3895 9509 3898 9516 3919 9515 3934 9517
TIME...MOT...LOC 0053Z 224DEG 35KT 3925 9508 3903 9511
HAIL...1.25IN
WIND...60MPH
$$
Kurtz2 follow-up statements
462
WWUS53 KEAX 140110
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
810 PM CDT FRI APR 13 2018
KSC103-209-MOC165-140130-
/O.CON.KEAX.SV.W.0015.000000T0000Z-180414T0130Z/
Wyandotte KS-Leavenworth KS-Platte MO-
810 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN WYANDOTTE...CENTRAL LEAVENWORTH AND CENTRAL PLATTE
COUNTIES...
At 810 PM CDT, severe thunderstorms were located along a line
extending from near Leavenworth to Basehor, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leavenworth, Lansing, Bonner Springs, Tonganoxie, Platte City,
Basehor, Edwardsville, Weston, Kansas City, Tracy, Fairmount, Farley,
Iatan, Fort Leavenworth, Wolcott, Pomeroy, Waldron, Stillings,
Beverly and Maywood.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 411.
Interstate 29 between mile markers 18 and 23.
Interstate 435 between mile markers 13 and 30.
Kansas Turnpike between mile markers 220 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas...and west central Missouri.
LAT...LON 3942 9502 3942 9498 3944 9498 3946 9501
3953 9491 3953 9488 3937 9475 3913 9474
3908 9491 3908 9499 3911 9507 3931 9501
TIME...MOT...LOC 0110Z 224DEG 35KT 3936 9494 3914 9497
HAIL...1.25IN
WIND...60MPH
$$
Kurtz724
WWUS53 KEAX 140124
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
824 PM CDT FRI APR 13 2018
KSC103-209-MOC165-140134-
/O.EXP.KEAX.SV.W.0015.000000T0000Z-180414T0130Z/
Wyandotte KS-Leavenworth KS-Platte MO-
824 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYANDOTTE...
CENTRAL LEAVENWORTH AND CENTRAL PLATTE COUNTIES WILL EXPIRE AT 830 PM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas...and west central Missouri.
LAT...LON 3942 9502 3942 9498 3944 9498 3946 9501
3953 9491 3953 9488 3937 9475 3913 9474
3908 9491 3908 9499 3911 9507 3931 9501
TIME...MOT...LOC 0124Z 270DEG 35KT 3945 9482 3923 9485
$$
KurtzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:09 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 13, 6:09 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 609 PM CDT Fri Apr 13 2018 .Discussion... Issued at 119 PM CDT FRI APR 13 2018 Still expecting the chance for strong to severe storms to develop later this afternoon for portions of our forecast area. At this time it appears the higher probabilities for severe weather will be across the western portion of the forecast area particularly far northeast KS and northwest MO. That region will have the largest shear and instability near a surface low and attendant warm front draped west to east near the MO/IA state line. There exists a substantial cap that may serve to mitigate severe storms from becoming very widespread... at least that is what many of the high-res models are depicting. All the activity should dissipate late this evening with the passage of a strong cold front. In the wake of the frontal passage late tonight, rapid drying in the mid-levels will bring an end to precipitation for the early overnight. This will be short-lived, however, as the the back side of the surface low advects eastward. This will occur coincident with the passage of the main upper-low as it slowly lifts to the northeast. Despite the drying mid-levels, cooling low-levels will promote saturation and the development of drizzle within a confined layer of moisture beneath 800 hPa early Saturday morning. As the moisture profile deepens once again by late Saturday morning into the afternoon, expecting to see drizzle transition to a light rain as the surface low continues to push eastward. By Saturday evening, a continued cooling thermal profile, along with a saturated dendritic growth zone, will support a light rain/snow mix Saturday night through early Sunday morning. While minor accumulations are possible on grassy surfaces, precipitation rates and the existing stored surface heat should mitigate accumulations and resulting impacts. A more significant impact Saturday night/Sunday morning will be with wind chill values ranging from the mid-teens to low 20s as increased low level flow persists during the arrival of an unseasonably cold air mass from the northwest. Surface heating will be limited as a result Sunday afternoon, with high temps only peaking in the upper 30s across northern MO, to the low to mid 40s for areas south of Highway 36. Precipitation will taper off early Sunday morning, while cloud cover should slowly erode Sunday evening. Mid-level ridging will maintain dry conditions through the early work week, along with a warming trend through Tuesday. The passage of a subsequent cold front Tuesday night will prevent additional heating Wednesday, bringing temps back to more seasonal values. At this time, precipitation development looks to be fairly limited ahead of the frontal boundary Tuesday night. Better precip chances will hold off until the late week into the early weekend as another potential dynamic storm system returns to the area. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 600 PM CDT FRI APR 13 2018 Thunderstorm activity is likely to continue during the early evening hours, eventually tapering off near 02Z to 03Z. Ceiling heights should return to VFR late this evening in the wake of a cold front before returning to MVFR as surface temps cool early Saturday morning. May see some slight improvement in ceilings by Saturday afternoon, however, as gusty conditions resume through the end of the forecast period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Pietrycha/Welsh Aviation...Welsh
Hazardous weather outlook, Apr 13, 2:30 AM CDT, 17 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 230 AM CDT Fri Apr 13 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 230 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected across much Missouri and eastern Kansas late this afternoon and evening. Strong winds, large hail, and isolated tornadoes will be possible with any storms that achieve severe limits. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light mixed precipitation or snow is possible Saturday night into Sunday morning with very light accumulations possible north of the Kansas City Metro. In addition, subfreezing temperatures are expected Sunday and Monday mornings. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 13, 7:13 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill 713 PM CDT Fri Apr 13 2018 MOZ005>007-014>016-022>024-140215- Harrison-Mercer-Putnam-Daviess-Grundy-Sullivan-Caldwell- Livingston-Linn MO- Including the cities of Bethany, Princeton, Mercer, Unionville, Gallatin, Jamesport, Trenton, Milan, Green City, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, and Marceline 713 PM CDT Fri Apr 13 2018 Gusting winds up to 50 mph winds are possible for the next couple hours. These winds are not associated with thunderstorms currently and may occur without precipitation.
Local storm report, Apr 13, 7:16 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND DMG 6 W BURLINGTON JUNCTION 40.44N 95.18W
04/13/2018 ATCHISON MO EMERGENCY MNGR
ROAD SIGN BLOWN OVER AT COUNTY LINE ROAD AND
HIGHWAY 136. DIME SIZED HAIL ALSO REPORTED.
&&
SMLocal storm report, Apr 13, 7:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 WSW SHAWNEE 38.98N 94.87W
04/13/2018 E0.88 INCH JOHNSON KS PUBLIC
&&
JWSpecial weather statement, Apr 13, 7:21 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT FRI APR 13 2018
MOZ002-011-012-140100-
Holt MO-Nodaway MO-Andrew MO-
721 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT...NODAWAY AND
NORTHWESTERN ANDREW COUNTIES UNTIL 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maitland, or 7 miles east of Mound City, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maryville, Mound City, Burlington Junction, Hopkins, Maitland,
Skidmore, Graham, Clearmont, Pickering, Braddyville, Arkoe and
Quitman.
This includes Interstate 29 between mile markers 84 and 85.
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4057 9464 4047 9463 4047 9461 4004 9506
4014 9526 4026 9520 4026 9519 4031 9518
4058 9506
TIME...MOT...LOC 0021Z 212DEG 45KT 4018 9510
BarhamSpecial weather statement, Apr 13, 7:37 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
737 PM CDT FRI APR 13 2018
KSZ025-103-104-MOZ028-140115-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-
737 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...
LEAVENWORTH...SOUTHEASTERN ATCHISON AND NORTHWESTERN PLATTE COUNTIES
UNTIL 815 PM CDT...
At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Williamstown to near
Lawrence. Movement was northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Leavenworth, Lansing, Bonner Springs, Tonganoxie, Basehor, Weston,
Kansas City, Linwood, Easton, Reno, Fairmount, Iatan, Fort
Leavenworth, Bean Lake, Stillings, Beverly, East Leavenworth,
Lowemont, Jarbalo and Piper.
This includes Kansas Turnpike between mile markers 206 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas...and northwestern and west central Missouri.
LAT...LON 3938 9518 3954 9500 3953 9492 3938 9484
3906 9487 3899 9498 3900 9502 3897 9504
3899 9508 3896 9508 3897 9511 3897 9513
3898 9516 3896 9517 3896 9519
TIME...MOT...LOC 0036Z 216DEG 33KT 3910 9522 3892 9524
KurtzLocal storm report, Apr 13, 7:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
739 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL POLO 39.56N 94.04W
04/13/2018 E0.50 INCH CALDWELL MO EMERGENCY MNGR
&&
SMThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:21 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 39 min |
| Apr 13, 7:37 PM CDT | Special Weather Statement | EAX | Leavenworth | 38 min |
| Apr 14, 3:11 AM CDT | Freeze Warning | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 30 hr |
| Apr 13, 7:05 PM CDT | Special Weather Statement | EAX | Clay | 40 min |
| Apr 13, 7:09 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Platte | 36 min |
| Apr 13, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Livingston, Ray | 48 min |
| Apr 13, 7:21 PM CDT | Special Weather Statement | EAX | Nodaway | 39 min |
| Apr 13, 7:55 PM CDT | Special Weather Statement | EAX | Clay | 35 min |
| Apr 13, 7:57 PM CDT | Special Weather Statement | EAX | Caldwell, Livingston | 33 min |
| Apr 13, 8:24 PM CDT | Special Weather Statement | EAX | Buchanan, Clinton, Platte | 51 min |
| Apr 13, 8:25 PM CDT | Special Weather Statement | EAX | Caldwell | 50 min |
| Apr 13, 8:28 PM CDT | Special Weather Statement | EAX | Livingston | 47 min |
| Apr 13, 8:54 PM CDT | Special Weather Statement | EAX | Jackson | 51 min |
| Apr 13, 9:03 PM CDT | Special Weather Statement | EAX | Clinton, Daviess, DeKalb | 42 min |
| Apr 13, 9:38 PM CDT | Special Weather Statement | EAX | Harrison | 52 min |
| Apr 13, 9:45 PM CDT | Special Weather Statement | EAX | Daviess | 45 min |
| Apr 13, 9:58 PM CDT | Special Weather Statement | EAX | Harrison | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.